In the Journals

PPIs increase risk for hospital-onset CDI by 44%

Recent data from 150 hospitals across the United States confirm previous evidence that proton pump inhibitors, third- and fourth-generation cephalosporins, carbapenems and piperacillin-tazobactam significantly increase the odds of acquiring hospital-onset Clostridium difficile infection, according to researchers.

“The results support the need for stewardship practices around both high-risk antibiotics and medications that alter gastric acid regulation,” Troy Watson, PharmD, clinical compliance audit manager at the Hospital Corporation of America (HCA), and colleagues wrote in Clinical Infectious Diseases.

According to the researchers, more than 450,000 C. difficile infections (CDIs) and 29,000 CDI-related deaths occur in the U.S. each year. Existing data on risk factors for CDI acquisition are conflicting, with some meta-analyses and observational studies demonstrating a 70% to 80% increase in CDI with proton pump inhibitors (PPIs), and others showing little or no association.

Watson and colleagues conducted a multicenter retrospective cohort study to validate the link between CDIs and PPIs, as well as other acid-suppressing drugs and antibiotics. Their analysis included data on more than 1 million patients identified through the National Healthcare Safety Network who were treated at one of 150 hospitals associated with the HCA between October 2015 and September 2016.

Overall, 4,587 patients developed a hospital-onset CDI. The odds of infection increased with age (0.5% for each year) and were 1.2 times higher in women vs. men, according to the researchers.

Data further showed that PPIs increased the odds of infection by 44% (OR = 1.442; 95% CI, 1.344-1.546). The odds of hospital-onset CDI were also significantly higher in patients who received H2 antagonists (OR = 1.132; 95% CI, 1.059-1.21), carbapenems (OR = 1.958; 95% CI, 1.701-2.254), third-generation cephalosporins (OR = 1.351; 95% CI, 1.251-1.46), fourth-generation cephalosporins (OR = 2.284; 95% CI, 2.02-2.583), metronidazole (OR = 1.253; 95% CI, 1.145-1.371), piperacillin-tazobactam (OR = 2.011; 95% CI, 1.841-2.195), or more than one antibiotic (OR = 1.650; 95% CI, 1.489-1.828).

In contrast, the odds of hospital-onset CDI were lower in patients who received tetracyclines (OR = 0.393; 95% CI, 0.305-0.506), macrolides (OR = 0.686; 95% CI, 0.57-0.824) or clindamycin (OR = 0.704; 95% CI, 0.597-0.831).

“The clindamycin findings are somewhat surprising in that clindamycin has been classified as a high risk for development of CDI in both the hospital and in the community,” the researchers wrote. “This finding may be due to reduced use of clindamycin over time.”

Watson and colleagues concluded that deprescribing acid suppression therapy in addition to other antibiotic stewardship practices, could “greatly reduce the incidence of [hospital-onset] CDI.” – by Stephanie Viguers

Disclosures: The authors report no relevant financial disclosures.

Recent data from 150 hospitals across the United States confirm previous evidence that proton pump inhibitors, third- and fourth-generation cephalosporins, carbapenems and piperacillin-tazobactam significantly increase the odds of acquiring hospital-onset Clostridium difficile infection, according to researchers.

“The results support the need for stewardship practices around both high-risk antibiotics and medications that alter gastric acid regulation,” Troy Watson, PharmD, clinical compliance audit manager at the Hospital Corporation of America (HCA), and colleagues wrote in Clinical Infectious Diseases.

According to the researchers, more than 450,000 C. difficile infections (CDIs) and 29,000 CDI-related deaths occur in the U.S. each year. Existing data on risk factors for CDI acquisition are conflicting, with some meta-analyses and observational studies demonstrating a 70% to 80% increase in CDI with proton pump inhibitors (PPIs), and others showing little or no association.

Watson and colleagues conducted a multicenter retrospective cohort study to validate the link between CDIs and PPIs, as well as other acid-suppressing drugs and antibiotics. Their analysis included data on more than 1 million patients identified through the National Healthcare Safety Network who were treated at one of 150 hospitals associated with the HCA between October 2015 and September 2016.

Overall, 4,587 patients developed a hospital-onset CDI. The odds of infection increased with age (0.5% for each year) and were 1.2 times higher in women vs. men, according to the researchers.

Data further showed that PPIs increased the odds of infection by 44% (OR = 1.442; 95% CI, 1.344-1.546). The odds of hospital-onset CDI were also significantly higher in patients who received H2 antagonists (OR = 1.132; 95% CI, 1.059-1.21), carbapenems (OR = 1.958; 95% CI, 1.701-2.254), third-generation cephalosporins (OR = 1.351; 95% CI, 1.251-1.46), fourth-generation cephalosporins (OR = 2.284; 95% CI, 2.02-2.583), metronidazole (OR = 1.253; 95% CI, 1.145-1.371), piperacillin-tazobactam (OR = 2.011; 95% CI, 1.841-2.195), or more than one antibiotic (OR = 1.650; 95% CI, 1.489-1.828).

In contrast, the odds of hospital-onset CDI were lower in patients who received tetracyclines (OR = 0.393; 95% CI, 0.305-0.506), macrolides (OR = 0.686; 95% CI, 0.57-0.824) or clindamycin (OR = 0.704; 95% CI, 0.597-0.831).

“The clindamycin findings are somewhat surprising in that clindamycin has been classified as a high risk for development of CDI in both the hospital and in the community,” the researchers wrote. “This finding may be due to reduced use of clindamycin over time.”

PAGE BREAK

Watson and colleagues concluded that deprescribing acid suppression therapy in addition to other antibiotic stewardship practices, could “greatly reduce the incidence of [hospital-onset] CDI.” – by Stephanie Viguers

Disclosures: The authors report no relevant financial disclosures.